Figure: General principles of irAE management
The basis underlying the toxicities of immune checkpoint inhibitors is their promotion of T-cell activity in a physiological manner. “The amplification of the immune system results in autoimmunity,” explained Ross Soo, MD, FRACP, National University Cancer Institute, Singapore.
Common AEs include fatigue, anorexia and arthralgia. Terms that denote immune-related adverse events (irAEs) typically end in -itis or -opathy. CTLA-4 inhibitors, PD-1/PD-L1 inhibitors and their combinations can give rise to fever, chills and lethargy . Skin eruptions are usually of a maculopapular type, and gastrointestinal events include diarrhoea and colitis, with ulceration. Elevations in liver function tests can occur. Potential endocrine complications include hypophysitis, thyroiditis, and adrenal insufficiency. Rarely, neuropathy, nephritis, pneumonitis, Guillain-Barré syndrome, sarcoids, and myasthenia gravis can be observed. The incidence of specific AEs varies slightly according to the mechanism of action of the immunotherapeutic used.
Improved tolerability of PD-1/ PD-L1 agents
For patients receiving CTLA-4 inhibitor therapy, irAEs can occur within days or months, or even after discontinuation of the treatment, which is why the follow-up of these patients should continue for several months after their cessation of treatment. Early AEs associated with CTLA-4 therapy include pruritus and skin rash, while hypophysitis and liver toxicity count among the late toxicities. “The risk of AEs naturally increases when these drugs are administered in combination with other agents,” said Dr. Soo. A meta-analysis in more than 1,200 patients across 22 trials rated the incidences of all-grade irAEs and grade ≥ 3 irAEs with CTLA-4 inhibitor therapy at 72 % and 25 %, respectively .
Compared to anti-CTLA-4 treatments, PD-1/PD-L1 inhibitor therapy is generally less likely to cause irAEs. Also, anti-PD-1 antibodies often show considerably higher tolerability than their chemotherapeutic comparators in clinical studies. In the CheckMate 017 trial, any treatment-related AEs occurred in 86 % with docetaxel, but only in 58 % with nivolumab. For grade 3/4 events, the respective percentages were 55 % and 7 % . Similar numbers were obtained in the CheckMate 057 study that investigated the same agents in patients with a different histology . Notably, (febrile) neutropenia hardly emerges with PD-1 inhibitor therapy, and there are also substantial advantages in terms of non-haematological toxicity (e.g., fatigue, nausea, peripheral neuropathy). AEs of nivolumab tend to cluster within the first three months of treatment . After that, the incidence decreases markedly. Resolution of AEs is seen in significant percentages.
What to do when irAEs appear?
The first step that should be taken in the management of irAEs is the identification of alternative causes. Close monitoring is necessary. If no clear-cut alternative cause can be found, all events of an inflammatory nature should be considered as immune-related. “Just by googling product inserts, physicians can obtain simple information on how to manage toxicities,” Dr. Soo said. Moreover, several review articles that outline the management of a range of toxicities and suggest treatment algorithms are available [6–9].
Low-grade AEs are controlled with symptomatic/topical measures (Figure). If low-grade events persist or severe AEs occur, systemic corticosteroids should be considered. Potent immunosuppressive drugs are an option in cases of lack of response to systemic steroids. “Patient education has an important role,” Dr. Soo pointed out. Information leaflets on various agents are provided by the pharmaceutical industry.
Overall, increasing expertise in handling immune checkpoint inhibitors has contributed to improved management. “Treatment discontinuation rates due to treatment-related AEs in clinical studies were low,” Dr. Soo emphasised.
Source: Educational session “New challenges in immunotherapy for lung cancer”, 18th December 2015
- Weber JS et al., Toxicities of immunotherapy for the practitioner. J Clin Oncol 2015; 33(18): 2092-2099
- Bertrand A et al., Immune related adverse events associated with anti-CTLA-4 antibodies: systematic review and meta-analysis. BMC Medicine 2015; 13: 211
- Brahmer J et al., Nivolumab versus docetaxel in advanced squamous-cell non-small-cell lung cancer. N Engl J Med 2015; 373(2): 123-135
- Borghaei H et al., Nivolumab versus docetaxel in advanced non-squamous non-small-cell lung cancer. N Engl J Med 2015; 373(17): 1627-1639
- Reckamp K et al., WCLC 2015
- Gangadhar TC & Vonderheide RH, Mitigating the toxic effects of anticancer immunotherapy. Nat Rev Clin Oncol 2014; 11(2): 91-99
- Fecher LA et al., Ipilimumab and its toxicities: a multidisciplinary approach. Oncologist 2013; 18(6): 733-743
- Howell M et al., Optimal management of immune-related toxicities associated with checkpoint inhibitors in lung cancer. Lung Cancer 2015; 88(2): 117-123
- Naidoo J et al., Toxicities of the anti-PD-1 and anti-PD-L1 immune checkpoint antibodies. Ann Oncol 2015; 26(12): 2375-2391